Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Nashville, TN

April 5, 20175 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2017, 6:12 PM CDT for 5 counties in Tennessee. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 6:12 PM CDT (23:12 UTC)
Expired
Apr 5, 2017, 6:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, TN, DeKalb County, TN, Jackson County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:14 PM CDTHAIL 18 Wsw Baxter, TNMOSTLY NICKEL SIZE HAIL BUT A FEW QUARTERS MIXED IN
Apr 5, 6:15 PM CDTTSTM WND DMG6 S Livingston, TNDELAYED REPORT. UPPER CUMBERLAND REPORTER VIDEO AND PHOTOS INDICATED A HOME HAD A CORNER OF ITS ROOF AND SHINGLES BLOWN OFF...TIN METAL WAS BLOWN OFF THE ROOF OF A BARN...AND A SHED WAS BLOWN 100 YARDS TO THE NORTH AND DESTROYED ON MARY ELLEN ESTATES AT HIGHWA
Apr 5, 6:16 PM CDTHAIL 0.752 Nw Baxter, TN
Apr 5, 6:17 PM CDTTSTM WND DMG1 Nne Baxter, TNDELAYED REPORT. UPPER CUMBERLAND REPORTER PHOTOS SHOWED A TREE WAS BLOWN DOWN BLOCKING PINE GROVE ROAD IN BAXTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS54 KOHX 052312
SVROHX
TNC027-041-087-133-141-052345-
/O.NEW.KOHX.SV.W.0104.170405T2312Z-170405T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
612 PM CDT WED APR 5 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Overton County in Middle Tennessee...
  Northeastern De Kalb County in Middle Tennessee...
  Southeastern Jackson County in Middle Tennessee...
  Southeastern Clay County in Middle Tennessee...
  Western Putnam County in Middle Tennessee...

* Until 645 PM CDT

* At 611 PM CDT, a severe thunderstorm was located near Baxter, or 10
  miles northeast of Smithville, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cookeville, Smithville, Livingston, Algood, Baxter, Center Hill
  Lake, Rickman, Edgar Evans State Park, Standing Stone State Park
  and Burgess Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3638 8512 3606 8558 3604 8560 3605 8561
      3602 8565 3601 8564 3593 8575 3603 8589
      3657 8542
TIME...MOT...LOC 2311Z 219DEG 51KT 3609 8571 

HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
696 
WWUS54 KOHX 052325
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
625 PM CDT WED APR 5 2017

TNC041-052334-
/O.CAN.KOHX.SV.W.0104.000000T0000Z-170405T2345Z/
De Kalb TN-
625 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DE KALB COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3638 8512 3611 8553 3622 8572 3657 8542
TIME...MOT...LOC 2324Z 217DEG 62KT 3628 8555 

$$

TNC027-087-133-141-052345-
/O.CON.KOHX.SV.W.0104.000000T0000Z-170405T2345Z/
Overton TN-Jackson TN-Clay TN-Putnam TN-
625 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR OVERTON...SOUTHEASTERN JACKSON...SOUTHEASTERN CLAY AND
NORTHWESTERN PUTNAM COUNTIES...

At 624 PM CDT, a severe thunderstorm was located 7 miles southeast of
Gainesboro, moving northeast at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cookeville, Livingston, Algood, Baxter, Rickman and Standing Stone
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3638 8512 3611 8553 3622 8572 3657 8542
TIME...MOT...LOC 2324Z 217DEG 62KT 3628 8555 

HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
794 
WWUS54 KOHX 052332
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
632 PM CDT WED APR 5 2017

TNC141-052342-
/O.CAN.KOHX.SV.W.0104.000000T0000Z-170405T2345Z/
Putnam TN-
632 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUTNAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3627 8540 3636 8558 3657 8542 3642 8518
TIME...MOT...LOC 2332Z 218DEG 63KT 3639 8544 

$$

TNC027-087-133-052345-
/O.CON.KOHX.SV.W.0104.000000T0000Z-170405T2345Z/
Overton TN-Jackson TN-Clay TN-
632 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN OVERTON...EAST CENTRAL JACKSON AND SOUTHEASTERN CLAY
COUNTIES...

At 632 PM CDT, a severe thunderstorm was located near Livingston,
moving northeast at 75 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Livingston and Standing Stone State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3627 8540 3636 8558 3657 8542 3642 8518
TIME...MOT...LOC 2332Z 218DEG 63KT 3639 8544 

HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:55 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 3:55 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
355 PM CDT Wed Apr 5 2017

.DISCUSSION...

Afternoon storms have been slower to develop this afternoon with
the anticipated increase in low level moisture occurring slower
than originally forecast. However, dewpoints have crept up and
storms have been increasing since 19-20Z. Expect this trend to
continue for the next few hours with the bulk of the storms east
of I-65 and becoming especially numerous on the Plateau. Severe
storm potential will end this evening but wrap-around showers will
arrive late tonight and then continue beyond 12Z Thursday.

The upper level low that helped kick off today's storms will move
from the Mid/Upper MS Valley to the lower Great Lakes Thursday.
Thursday will be much cooler with post frontal conditions and
extensive clouds in the cyclonic flow aloft...although some
decrease in clouds should occur by afternoon. Clearing skies
Thursday night will help allow temps to drop into the 30s most
areas. Light winds should help prevent any frost Thursday
night...but do expect patches of frost across the mid state Friday
morning as cold air remains and sfc winds drop off.

Upper level ridging will keep it dry Friday through the weekend
and into Monday with daytime temperature rebounding into the 60s
and then 70s.

The next upper level system to impact Middle TN will move eastward
through the Northern Plains early next week. This system and a
weak cold front will bring a chance of showers to the region
Monday night into next Wednesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Band of strong afternoon/early evening storms, followed by dry
period, then wrap-around dz-/rw- on tap this period. Outside
of convection early through 06z, largely expect VFR conditions.
After 06z, upper low will wrap-around light precip and cigs
expected to drop all sites overnight but possibly improve by
18z Thu. Winds will be quite gusty through the period...sometimes
25-35mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      44  58  39  59  36 /  50  50   0   0   0
Clarksville    43  57  37  58  35 /  60  50   0   0   0
Crossville     40  49  35  51  33 /  70  70  20  10   0
Columbia       44  58  38  60  35 /  50  50   0   0   0
Lawrenceburg   44  58  38  59  35 /  50  40   0   0   0
Waverly        43  59  39  59  37 /  60  50   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Wed Apr 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible
this afternoon through the early evening hours, especially
for locations east of I-65. Main concerns with any strong
to severe thunderstorms that do develop will be large hail,
damaging winds, and the formation of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon
and early evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Apr 5, 5:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
552 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             7 NE RED BOILING SPRING 36.60N  85.76W
04/05/2017  M1.25 INCH       CLAY               TN   COCORAHS

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

EVENT NUMBER OHX1700406

JACKSON
Special weather statement, Apr 5, 5:55 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
555 PM CDT WED APR 5 2017

TNZ079-052330-
Grundy TN-
555 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY COUNTY UNTIL 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tracy City, or 17 miles southeast of Manchester, moving northeast at
45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gruetli-Laager, Tracy City, Monteagle, Altamont, Coalmont, Palmer,
Beersheba Springs and Pelham.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3524 8582 3523 8586 3528 8591 3533 8591
      3537 8587 3539 8589 3553 8567 3553 8561
      3549 8554 3543 8554 3542 8551 3541 8551
      3541 8549 3539 8550 3530 8564 3530 8566
      3529 8569 3529 8571 3527 8570 3522 8578
TIME...MOT...LOC 2255Z 226DEG 41KT 3533 8583

10
Local storm report, Apr 5, 5:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     7 SE MCMINNVILLE        35.62N  85.69W
04/05/2017                   WARREN             TN   911 CALL CENTER

            *** 1 INJ *** LAW ENFORCEMENT REPORTS A MOBILE HOME WAS
            DESTROYED. ONE MINOR INJURY. POSSIBLE TORNADO. TIME
            ESTIMATED BASED ON RADAR.

&&

CORRECTED LOCATION

EVENT NUMBER OHX1700405

JACKSON
Special weather statement, Apr 5, 5:58 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
558 PM CDT WED APR 5 2017

TNZ010-031-033-052330-
Overton TN-Clay TN-Jackson TN-
558 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...SOUTHEASTERN
JACKSON AND EASTERN CLAY COUNTIES UNTIL 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gainesboro, moving northeast at 60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, Gainesboro, Dale Hollow Lake and Standing Stone State
Park.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3659 8537 3641 8516 3628 8546 3629 8546
      3630 8547 3630 8550 3629 8549 3628 8551
      3626 8551 3626 8553 3625 8553 3623 8557
      3621 8563 3622 8564 3622 8566 3623 8568
      3623 8574 3625 8576
TIME...MOT...LOC 2258Z 228DEG 53KT 3626 8564

Shamburger
Special weather statement, Apr 5, 6:08 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
608 PM CDT WED APR 5 2017

TNZ011-032>034-052345-
Putnam TN-Fentress TN-Overton TN-Pickett TN-
608 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...WESTERN PICKETT...
CENTRAL PUTNAM AND NORTHWESTERN FENTRESS COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Algood, or near Cookeville, moving northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Livingston, Jamestown, Byrdstown, Algood, Monterey,
Allardt, Crawford and Rickman.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3609 8541 3618 8559 3661 8512 3641 8479
TIME...MOT...LOC 2307Z 225DEG 56KT 3621 8543

Shamburger
Local storm report, Apr 5, 6:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 N SMITHVILLE          35.99N  85.82W
04/05/2017  E0.75 INCH       DE KALB            TN   AMATEUR RADIO

&&

EVENT NUMBER OHX1700407

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:39 PM CDTSpecial Weather StatementOHXSumner36 min
Apr 5, 3:51 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee39 min
Apr 5, 3:54 PM CDTSpecial Weather StatementOHXRobertson21 min
Apr 5, 4:02 PM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more29 hr
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Wilson35 min
Apr 5, 4:15 PM CDTSpecial Weather StatementOHXSumner30 min
Apr 5, 4:18 PM CDTTornado WarningOHXCoffee27 min
Apr 5, 4:27 PM CDTSpecial Weather StatementOHXSmith33 min
Apr 5, 4:29 PM CDTSpecial Weather StatementOHXSmith31 min
Apr 5, 4:29 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren46 min
Apr 5, 4:36 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith24 min
Apr 5, 4:47 PM CDTSpecial Weather StatementOHXTrousdale28 min
Apr 5, 4:51 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith24 min
Apr 5, 4:54 PM CDTTornado WarningOHXGrundy, Van Buren, Warren36 min
Apr 5, 4:59 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren31 min
Apr 5, 5:06 PM CDTSpecial Weather StatementOHXPutnam24 min
Apr 5, 5:10 PM CDTTornado WarningOHXPutnam21 min
Apr 5, 5:12 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon33 min
Apr 5, 5:14 PM CDTSpecial Weather StatementOHXMacon, Smith31 min
Apr 5, 5:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Warren, White23 min
Apr 5, 5:26 PM CDTTornado WarningOHXOverton, Putnam18 min
Apr 5, 5:38 PM CDTSpecial Weather StatementOHXDeKalb37 min
Apr 5, 5:41 PM CDTSpecial Weather StatementOHXGrundy, Van Buren49 min
Apr 5, 5:46 PM CDTSpecial Weather StatementOHXCannon, DeKalb44 min
Apr 5, 5:55 PM CDTSpecial Weather StatementOHXGrundy35 min
Apr 5, 5:58 PM CDTSpecial Weather StatementOHXOverton32 min
Apr 5, 6:08 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam37 min
Apr 5, 6:42 PM CDTSpecial Weather StatementOHXOverton48 min
Apr 5, 6:58 PM CDTSpecial Weather StatementOHXWhite32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.